Dietary Supplement May Carry Similar Safety Risks as Statins
Red yeast rice found in dietary supplements was linked to myopathies and liver injury and may not be a good choice for statin-intolerant patients, according to a study published in the British Journal of Clinical Pharmacology.
Red yeast rice supplements, which contain monacolin K, may be used by patients for dyslipidemia and are sometimes recommended as an alternative therapy to those who have had side effects with statins. Monacolin K is chemically identical to lovastatin, an approved drug with an established risk profile. Researchers aimed to assess the safety profile of red yeast rice by analyzing spontaneous reports of suspected adverse reactions. Adverse reports were collected and evaluated by a group of experts for hepatic reactions using the WHO-UMC or CIOMS/RUCAM score systems.
Of the total 1,261 reports, 52 reports regarding 55 adverse reactions to red yeast rice supplements were obtained. Adverse reactions included myalgia and/or increase in creatine phosphokinase (n=19), gastrointestinal reactions (n=12), liver injury (n=10), cutaneous reactions (n=9), other reactions (n=4), and rhabdomyolysis (n=1). The majority of cases (70%) were seen among females and thirteen of these reactions required hospitalization.
"Dechallenge was positive in 40 reactions, rechallenge was positive in 7," noted lead author Gabriela Mazzanti. Causality was established as 'certain' in 1 case, 'probable' in 31 cases, 'possible' in 18 cases, 'unlikely' for 3 cases, and 'unassessable' for 2 cases.
"The potential safety signals of myopathies and liver injury raise the hypothesis that the safety profile of RYR is similar to that of statins," the authors concluded. Ongoing monitoring of dietary supplements is needed to better establish their risk profile.For more information visit onlinelibrary.wiley.com.